What Is Overamping?

In recent years, many people have started using the term “overamping.” If you or someone you love uses stimulant drugs, it’s important to know what overamping is and how to treat it. 

What Is Overamping?

The term overvamping refers to overstimulation caused by stimulant drugs. 

Overamping can occur when you use any type of stimulant, including illegal stimulants (like cocaine and methamphetamine/crystal meth) and prescription stimulants (like Adderall and Ritalin). All of these drugs speed up your central nervous system, which can put significant stress on your body. 

Some people describe overamping as a stimulant overdose. However, the term “overdose” may be inaccurate because it implies you took too much. Overamping, on the other hand, can occur due to a few reasons.

Risk Factors

You face a higher risk of overamping if you:

  • use a large amount of stimulants or mix different drugs
  • use stimulants while experiencing sleep deprivation, dehydration, or malnourishment
  • use stimulants in an uncomfortable environment or with unfamiliar people 

When left untreated, overamping can lead to life-threatening medical emergencies, including overheating, seizure, stroke, and heart attack.

Symptoms Of Overamping

Overamping can have both physical and psychological symptoms. 

Common physical symptoms of overamping include:

  • high body temperature
  • sweating
  • shaking
  • jerky or rigid limbs
  • feeling paralyzed
  • chest pain or tightness
  • nausea and vomiting
  • headache
  • teeth grinding
  • increased heart rate
  • increased blood pressure
  • irregular breathing
  • shortness of breath
  • loss of consciousness

Common psychological symptoms of overamping include:

  • extreme anxiety
  • restlessness
  • insomnia 
  • extreme agitation
  • aggressiveness
  • extreme paranoia or psychosis
  • hypervigilance (feeling intensely aware of and threatened by your surroundings)
  • hallucinations (seeing, hearing, or feeling things that aren’t there)

Treatment Options

If you or someone you know experiences the above symptoms, call 911 right away. 

While opioid overdoses, including those related to fentanyl, can be reversed with the medication naloxone, there are no medications to reverse overamping. However, medical professionals can help you recover from the experience more quickly by:

  • administering medications to treat certain symptoms
  • keeping your environment as comfortable and calm as possible
  • watching for potential complications and treating them immediately

As you wait for help to arrive, look for symptoms of overheating, stroke, seizure, or heart attack.

Overheating

Common symptoms of overheating (also called hyperthermia) include:

  • heavy sweating
  • pale, clammy skin
  • nausea and vomiting
  • headache
  • weakness
  • dizziness

If you think someone is overheating, have them drink cold water and remove heavy or tight clothing. You can also help them cool down with fans, ice packs, wet towels, and cool baths or showers.

Seizure

Common symptoms of a seizure include:

  • drooling
  • confusion
  • uncontrollable muscle spasms
  • rapid eye movements
  • sudden mood swings
  • teeth clenching
  • tongue biting
  • falling
  • loss of consciousness

If you think someone is having a seizure, help them lie down and place a pillow beneath their head. Turn them on their side to keep their airway clear, and remove any hard or sharp objects from the area. Do not attempt to place anything into the person’s mouth.

Stroke

Common symptoms of a stroke include:

  • sudden severe headache
  • sudden confusion
  • sudden trouble speaking 
  • sudden trouble seeing
  • sudden dizziness or impaired coordination 
  • sudden numbness or weakness of the face, arm, or leg

If you notice these symptoms, tell the 911 dispatcher or first responders as soon as possible.

Heart Attack

Common symptoms of a heart attack include:

  • chest pain or discomfort 
  • weakness
  • lightheadedness
  • pain or discomfort in the arms, shoulders, jaw, neck, or back
  • shortness of breath

If you notice these symptoms, tell the 911 dispatcher or first responders as soon as possible. Also, if the person is not breathing, administer CPR if you are trained in it. 

How To Prevent Overamping

The only way to prevent overamping is to never abuse stimulants. The unfortunate truth is that many harm reduction programs are ill-equipped to deal with stimulant drug-related overdose or overamping.

That means you should avoid illegal stimulants and only use prescription stimulants, including those with any type of amphetamine, exactly as prescribed. 

The unfortunate truth is that many harm reduction programs are ill-equipped to deal with stimulant drug-related overdose or overamping.

Stimulant Addiction Treatment

If you feel unable to stop abusing stimulants, you likely have stimulant addiction (also called stimulant use disorder). Common symptoms of this disease include:

  • intense cravings for stimulants
  • tolerance (needing increasingly larger or more frequent amounts of stimulants to feel the desired effects)
  • physical dependence (experiencing unpleasant withdrawal symptoms, such as anxiety or aches, when you don’t use stimulants)
  • loss of interest in activities you once enjoyed
  • loss of motivation 
  • isolation from family and friends

People with stimulant addiction should seek professional treatment. An effective treatment plan for stimulant addiction typically includes:

  • medical detox, in which doctors will help you stop using stimulants with minimal withdrawal symptoms
  • mental health counseling, in which a therapist will help you manage stimulant cravings and address any mental health concerns that contributed to your drug use in the first place
  • support groups, in which you can discuss your experiences with other people recovering from stimulant addiction 
  • wellness activities, such as journaling, meditation, and exercise

If you or someone you love struggles with stimulants, please contact Northeast Addictions Treatment Center. Our board-certified health care providers offer medical detox, mental health counseling, and other substance abuse treatments to help you stay drug-free. 


Sources:

United States Drug Enforcement Administration — Drug Fact Sheet: Stimulants

United States National Library of Medicine — Characterizing stimulant overdose: A qualitative study on perceptions and experiences of “overamping”

United States National Library of Medicine — “It’s called overamping”: experiences of overdose among people who use methamphetamine

Written by
Northeast Addition Editorial Team

©2022 Northeast Addition Center | All Rights Reserved

This page does not provide medical advice.